Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 22, 2019, 3:40 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2019, 3:40 PM MDT (21:40 UTC)
- Expired
- Jul 22, 2019, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 19 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034
WGUS54 KEPZ 222140
FFWEPZ
NMC035-230045-
/O.NEW.KEPZ.FF.W.0002.190722T2140Z-190723T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
340 PM MDT Mon Jul 22 2019
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
Central Otero County in south central New Mexico...
* Until 645 PM MDT.
* At 339 PM MDT, Doppler radar indicated a stationary thunderstorm
over the north side of Alamogordo and near La Luz. Rain gauges
reported over an inch of rain has fallen already. Flash flooding
is expected to begin shortly.
* Some locations that may experience flooding include...
Alamogordo...
and La Luz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3301 10593 3300 10591 3289 10590 3287 10602
3298 10603 3300 10601
$$
HARDIMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:30 PM MDT, 10 minutes earlier.
Area forecast discussion, Jul 22, 3:30 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 330 PM MDT Mon Jul 22 2019 .SYNOPSIS... A cooler but more humid airmass has settled across the region. Showers and thunderstorms over the Gila Region, Sacramento, and San Andres Mountain will slowly drift south and southwest into the lower elevations this evening, with isolated to scattered thunderstorms expected to continue through the early evening hours. Some highly localized heavy downpours are expected, with possible spot flooding. Coverage will be spotty, and likely will favor areas west of the Rio Grande. More widespread showers with embedded thunderstorms are expected again later tonight and possibly lingering into Tuesday morning, with another round of afternoon thunderstorms Tuesday expected to mainly favor southwestern New Mexico Tuesday evening. We'll catch a break on Wednesday as drier air aloft moves in. While a classic monsoon pattern has yet to be established, additional moisture coming into the region from the north will bring a slight increase in thunderstorms Thursday and into the weekend. && .DISCUSSION... Plenty of moisture is in place across the area, with PW values remaining around 1.20 to 1.40 inches. The main problem so far today is with the lack of instability due to widespread convective debris/cloud cover. But the cloud cover has been slowly eroding across most of the area, allowing for pockets of stronger surface heating to develop. As of 3 PM, most lowland areas were within a degree or two either side of 90, which is roughly around the convective temp per RAP soundings. However, instability remains weak, particularly along the Rio Grande Valley, and we remain significantly capped aloft, especially in far SW New Mexico and also parts of far West Texas. Thunderstorms have developed near the western rim of the Sacramento Mountains, as well as over the much of the higher elevations in the Gila Region. Steering flow is from the NE or ENE over most of the area, which by itself is ideal for propagating storms off the Sacramento Mountains and into the lower Tularosa Basin and El Paso/Las Cruces areas. However, with the lack of instability, we are unlikely to initiate widespread convection unless we can get a little more surface heating. NAM/GFS both indicate a shortwave trough/vortmax embedded in the NE flow over east-central New Mexico, likely the models' representation of an MCV which is evident in visible satellite imagery. Additional thunderstorm development is possible ahead of this feature assuming the circulation/vort max aloft can become displaced from the cooler/stable air beneath it. CAMs models are struggling with the situation, as is often the case when there is a lot of convective debris and cloud cover about. Most are over-doing the coverage of ongoing convection, but there is a general theme of continuing to develop convection over the Sacramentos over the next few hours, with activity propagating into the lowlands, but sliding off just to the west of the El Paso area, presumably due to the stable air located over most of El Paso County east of the Franklins (we've warmed up to 90 at Santa Teresa, while KELP is still lagging behind at 86). Storms over the Gila look to propogate more to the WSW, grazing northern Hidalgo County. All of this is to say while widely scattered storms with heavy rainfall are still expected before sunset, coverage in most of the lowlands looks to be spotty, and El Paso could easily be missed. Tonight is a different story, with most models suggesting widespread showers and isolated thunderstorms redeveloping later tonight, the result of outflow boundary interactions, some improved dynamics for lift aloft, and weak/moderate instability. Overnight convection is likely to once again influence rain chances tomorrow due to left over cloud cover and rain-cooled air. Overall, the better chances for additional thunderstorms in the afternoon look to be west of the Rio Grande, and in the higher terrain of the Sacramento Mountains, as drier air aloft looks to begin filtering into eastern areas. The dry air aloft will result in a widespread down-tick in thunderstorms on Wednesday, though isolated thunderstorms will remain possible over the higher terrain areas. Thursday and into the weekend, additional moisture looks to rotate around the ridge in drop into the region from the north (taking the long way around), with shower and thunderstorm chances increasing again. However, it's still not a classic, robust monsoon pattern, and weak instability looks to continue to inhibit thunderstorm coverage in the lowlands. && .AVIATION...Valid 23/00Z-24/00Z.. VFR conds currently of SCT/BKN100 BKN250. Conds will gradually lower as convection develops to...BKN080CB BKN/OVC200 scattered -TSRA isolated OVC030CB +TSRA vsby 1-3SM, mostly over mountains and west of the Cont Divide. Wind gusts of 25-35 kts also possible with some of these storms. && .FIRE WEATHER... A cool front has pushed in from the east, bringing moisture and somewhat cooler temperatures to the fire zones. Scattered to numerous thunderstorms should develop late this afternoon and tonight. Some storms could produce heavy rainfall and flash flooding. Upper high will drop down over western New Mexico Wednesday and Thursday, with drier air and thunderstorms decreasing to mainly isolated over mountains. Upper high then drifts west to SW Arizona for the weekend, once again allowing more moisture and an increase in the chance of thunderstorms. No significant non- thunderstorm winds expected through the week. Temperatures will be much cooler than recently with high temperatures at or below normal for the week. Min RHs in the 30s lowlands on Tuesday decreasing to 15-20% Wednesday through Friday. Min RHs 50-60% mountains on Tuesday decreasing to 25-35% Wednesday through Friday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 72 88 71 93 / 40 50 10 0 Sierra Blanca 66 82 64 87 / 40 50 10 0 Las Cruces 70 86 68 91 / 40 50 20 0 Alamogordo 69 86 66 91 / 50 50 20 10 Cloudcroft 51 64 50 69 / 70 60 20 20 Truth or Consequences 68 85 69 90 / 50 50 30 10 Silver City 63 80 63 84 / 60 60 40 20 Deming 70 87 67 91 / 50 50 30 10 Lordsburg 71 88 69 92 / 60 40 30 10 West El Paso Metro 73 88 72 93 / 40 50 10 0 Dell City 69 87 67 92 / 50 50 10 0 Fort Hancock 72 90 70 95 / 40 50 10 0 Loma Linda 66 82 67 87 / 40 50 10 0 Fabens 72 88 71 93 / 40 50 10 0 Santa Teresa 71 88 69 91 / 40 50 10 0 White Sands HQ 71 87 70 91 / 50 50 10 0 Jornada Range 69 87 67 91 / 50 50 20 0 Hatch 69 88 68 92 / 50 50 20 0 Columbus 71 89 70 93 / 40 40 20 0 Orogrande 70 86 68 91 / 40 50 10 0 Mayhill 56 73 54 79 / 70 60 20 20 Mescalero 56 74 53 78 / 70 60 20 20 Timberon 56 71 52 76 / 60 60 20 10 Winston 58 78 58 84 / 60 60 40 30 Hillsboro 64 84 64 89 / 60 60 40 20 Spaceport 66 86 66 90 / 50 50 20 0 Lake Roberts 58 80 56 85 / 60 60 40 30 Hurley 64 82 63 86 / 60 50 40 20 Cliff 62 88 61 92 / 60 60 40 20 Mule Creek 65 85 66 88 / 60 60 40 30 Faywood 66 82 65 86 / 50 60 40 10 Animas 71 91 69 94 / 50 30 30 10 Hachita 69 88 67 92 / 40 30 30 10 Antelope Wells 70 89 68 92 / 40 40 30 10 Cloverdale 68 86 66 88 / 50 40 30 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman / 14-Hefner
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:57 PM MDT | Dust Storm Advisory | EPZ | Doña Ana | 63 min |
| Jul 22, 2:53 PM MDT | Areal Flood Advisory | EPZ | Otero | 112 min |
| Jul 22, 3:32 PM MDT | Areal Flood Advisory | EPZ | Otero | 118 min |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.